Michigan, 2009

Flooding in Michigan, June 17, 2009

June 17, 2009 · NWS DTX · 3 events in 3 counties and zones

Three to six inches of rain fell in and around the I-69 corridor during the daytime hours of June 17th. This amount of rain, coupled with the wet spring, lead to flooding across a few counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Three to six inches of rain fell in and around the I-69 corridor during the daytime hours of June 17th. This amount of rain, coupled with the wet spring, lead to flooding across a few counties. Road closures and basement flooding were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 17, 6:16 AM EST, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 6:16 AM EST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
716 AM EDT WED JUN 17 2009

.AVIATION...

A LOW PRESSURE SYSTEM WILL MOVE OVER WESTERN LAKE ERIE TODAY...THEN
INTO SOUTHERN ONTARIO TONIGHT. THE BEST CHANCE FOR RAIN FOR THE
DETROIT METRO AIRPORTS WILL BE THIS MORNING AS THE LINE OF RAIN
SHOWERS PUSHES EASTWARD. FARTHER NORTH THE KPTK/KFNT/KMBS SITES WILL
SEE A MUCH LONGER PERIOD OF RAIN AS THE RAIN PIVOTS AROUND THE LOW.
WITH THUNDERSTORMS DEVELOPING THIS MORNING...WILL INCLUDE THUNDER
DURING THE FIRST FEW HOURS OF THE TAF THIS MORNING. CONDITIONS WILL
BE MVFR/IFR MOST OF TODAY WITH THE RAIN SHOWERS. WITH LOW CONDITIONS
FILLING IN AROUND THE WESTERN AND CENTRAL GREAT LAKES WILL REMOVE
THE VFR CONDITIONS FROM THE DETROIT AIRPORTS FOR THIS AFTERNOON.
RAIN WILL END LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE LOW
MOVES TO THE EAST...HOWEVER THE MVFR/IFR CONDITIONS WILL CONTINUE
BEHIND THE DEPARTING LOW PRESSURE SYSTEM.

&&

.PREV DISCUSSION...ISSUED 319 AM EDT WED JUN 17 2009

SHORT TERM...TODAY

MODELS ARE FAIRLY CONSISTENT IN DEALING WITH THE DEVELOPING SHOWERS
ACROSS SOUTHWESTERN MICHIGAN TO THE NORTH OF A DEVELOPING LOW
PRESSURE SYSTEM ACROSS NORTHERN ILLINOIS. THE MODELS LIFT THE AREA
OF SHOWERS ACROSS THE CWA TODAY...MAINTAINING CLOUDY SKIES AND A
COOL NORTHEASTERLY WIND AS THE ASSOCIATED LOW MOVES THROUGH WESTERN
LAKE ERIE. GIVEN THE AGREEMENT AMONGST THE MODELS AND THE AREA OF
SHOWERS MOVING INTO THE CWA...WILL RAISE POPS TO CATEGORICAL THIS
MORNING. LATER THIS AFTERNOON THE HIGHEST CHANCES SHIFT NORTH AS THE
LOW MOVES INTO SOUTHEASTERN ONTARIO...WITH LOWER CHANCES ACROSS THE
SOUTHERN CWA AS THE SHOWERS SHIFT NORTHWARD. DESPITE THE ABUNDANT
SHOWERS...LIGHTNING STRIKES ARE NOT VERY PREVALENT WITH THE AREA OF
SHOWERS. ALTHOUGH THE CHANCE OF EMBEDDED THUNDERSTORMS WILL INCREASE
DURING THE DAY WITH THE DYNAMICS ASSOCIATED WITH THE LOW ITSELF AS
IT MOVES SOUTH OF THE AREA...BUFKIT SOUNDINGS INDICATE THE COVERAGE
OF THUNDERSTORMS WILL ONLY BE ISOLATED WITH FAIRLY UNIMPRESSIVE
LAPSE RATES IN THE MIDDLE AND LOWER LEVELS.

THE ABUNDANT CLOUD COVER AND COOL NORTHEAST WINDS WILL KEEP HIGH
TEMPERATURES WELL BELOW NORMAL TODAY...THEREFORE WILL LOWER HIGHS TO
ACCOUNT FOR THE COOL FLOW AND CLOUD COVER. WIND SPEEDS WILL INCREASE
ACROSS SAGINAW BAY AND THE NORTHERN THUMB AS THE PRESSURE GRADIENT
TIGHTENS WITH THE LOW MOVING THROUGH LAKE ERIE.

LONG TERM...

THE ELUSIVE 80 DEGREE MARK CONTINUES TO BE A TAUNTING TASK (THUS FAR)
THIS MONTH AT THE THREE MAIN CLIMATE SITES (DTW/FNT/MBS). JUST TO
PUT THIS INTO PERSPECTIVE...THE AVERAGE NUMBER OF DAYS THE
TEMPERATURE REACHES OR EXCEEDS 80 DEGREES IS 13-14 DAYS FOR THE
MONTH OF JUNE...WITH 3 DAYS BEING THE ALL TIME LEAST AMOUNT OF
DAYS AT FNT/DTW.

WE WILL MAKE A RUN AT 80 DEGREES ON THURSDAY...BUT MAY COME UP JUST
SHORT...AS 500 MB TROUGH/LOW MOVING THROUGH TODAY IS SLOW TO EXIT
EAST TONIGHT...WITH RIDGE AXIS BUILDING IN TOMORROW LOOKING RATHER
SUBDUED...BUT STRONG ENOUGH TO PREVENT ANY PRECIPITATION.
THE RIDGE AXIS IS FORECASTED TO QUICKLY FLATTEN THURSDAY NIGHT (PER
UKMET)...WITH MAIN TROUGH AXIS LAGGING BEHIND OVER THE MIDWEST/
UPPER MISSISSIPPI VALLEY ON FRIDAY...AS ONE SHORTWAVE TRACKS THROUGH
THE NORTHERN GREAT LAKES FRIDAY MORNING. GENERAL SUBSIDENCE BEHIND
THIS WAVE DURING FRIDAY MAY TEND TO SUBDUE ACTIVITY ALONG THE
ADVANCING WARM FRONT...THUS WE MAY PUNCH INTO THE WARM SECTOR (80S)
WITH LITTLE FANFARE DURING FRIDAY AFTERNOON. WILL NEED TO WAIT UNTIL
FRIDAY EVENING/NIGHT...WHICH BEGINS TO LIMIT OUR SEVERE CHANCES WITH
THE LOSS OF DAYTIME HEATING/SURFACE BASED INSTABILITY. NOT TO
MENTION THE SURFACE LOW TRACK IS EXPECTED TO BE ACROSS FAR SOUTHERN
LOWER MICHIGAN...WHICH SUGGEST MAIN FOCUS OF SEVERE STORMS WILL BE
SOUTH OF THE BORDER ALONG THE COLD FRONT OVER THE OHIO VALLEY. IN
ANY EVENT...THERE REMAINS A REASONABLE POTENTIAL FOR SEVERE STORMS.

THE TROUGH IS FORECASTED TO AMPLIFY AS IT TRACKS EAST...RESULTING IN
A CLOSED 500 MB LOW DEVELOPING AS WE HEAD INTO SATURDAY MORNING.
THE EXACT TIMING/LOCATION THIS OCCURS WILL DETERMINE WHETHER OR NOT
SATURDAY ENDS UP DRY...AS WE BEGIN TO GET INTO THE SUBSISTENT
NORTHWEST FLOW. THE 00Z EUROPEAN IS A BIT DISCOURAGING FOR THE
SECOND HALF OF THE WEEKEND WITH THE OMEGA BLOCKING PATTERN SETTING
UP...CAUSING THE RIDGE AXIS TO REMAIN OVER THE WESTERN GREAT LAKES.
WILL SIDE WITH THE ENSEMBLE MEAN AND GO FOR A BIT MORE OPTIMISTIC
FORECAST...ALLOWING THE RIDGE AXIS TO PUSH EAST INTO THE CENTRAL
GREAT LAKES...RESULTING IN NORMAL TEMPERATURES (80 DEGREES) FOR
SUNDAY BASED ON 850 MB TEMPS REACHING AND EXCEEDING 13 C AND AT
LEAST PARTLY SUNNY SKIES.

OUTSIDE OF THE UPWARD REVISION TO MAXES ON SUNDAY...MADE LITTLE OR
NO CHANGES TO THE PREVIOUS FORECAST.

MARINE...

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE THROUGH WESTERN LAKE ERIE
TODAY. AS THE LOW APPROACHES THE AREA THE PRESSURE GRADIENT WILL
TIGHTEN AS NORTHEAST WINDS GUST TO SMALL CRAFT CRITERIA ACROSS LAKE
HURON. GIVEN THE FAVORABLE FETCH ACROSS LAKE HURON AND A FAVORABLE
DIRECTION FOR CONVERGENCE AND INCREASED SPEEDS ACROSS SAGINAW
BAY...WILL ISSUE SMALL CRAFT ADVISORIES ACROSS THE LAKE HURON AND
SAGINAW BAY AREAS TODAY. WINDS ACROSS LAKE ST CLAIR AND LAKE ERIE
WILL BE MUTED AS THE LOW WILL PASS VERY CLOSE TO THESE WATERS TODAY
AS WINDS STAY BELOW SMALL CRAFT CRITERIA ACROSS THESE ZONES.

WINDS WILL DIE DOWN THIS EVENING AS THE LOW MOVES OFF TO THE EAST
AND A RIDGE OF HIGH PRESSURE BUILDS BACK INTO THE REGION. SMALL
CRAFT CONDITIONS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY AS ANOTHER
LOW PRESSURE SYSTEM MOVES THROUGH THE CENTRAL GREAT LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...FROM 11 AM WEDNESDAY TO 8 PM
     WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KURIMSKI
SHORT TERM...KURIMSKI
LONG TERM....SF
MARINE.......KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 17, 2:57 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 AM EDT WED JUN 17 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
357 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...ENDING DURING THE
EVENING. ANY THUNDERSTORM WHICH DEVELOPS IS NOT EXPECTED TO BE
SEVERE...WITH STORM MOTION SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. A WARM FRONT WILL LIFT NORTH INTO LOWER MICHIGAN THURSDAY
NIGHT INTO FRIDAY MORNING...WITH LOW PRESSURE TRACKING THROUGH
FAR SOUTHERN LOWER MICHIGAN FRIDAY EVENING/NIGHT. BASED ON THIS
TRACK...THE THREAT FOR SEVERE STORMS APPEARS LIMITED NORTH OF
M-59. HOWEVER...ALONG AND SOUTH OF M-59...THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER OVER THE ENTIRE PERIOD (THURSDAY NIGHT-
FRIDAY NIGHT)...WITH AN INCREASED THREAT FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
357 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON...INCLUDING SAGINAW BAY. REFER TO THE LATEST MARINE
FORECASTS FOR DETAILS.../NSHDTX/.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...ENDING DURING THE
EVENING. ANY THUNDERSTORM WHICH DEVELOPS IS NOT EXPECTED TO BE
SEVERE...WITH STORM MOTION SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. A WARM FRONT WILL LIFT NORTH INTO LOWER MICHIGAN THURSDAY
NIGHT INTO FRIDAY MORNING...WITH LOW PRESSURE TRACKING THROUGH
FAR SOUTHERN LOWER MICHIGAN FRIDAY EVENING/NIGHT. BASED ON THIS
TRACK...THE THREAT FOR SEVERE STORMS APPEARS LIMITED TO LAKE ST
CLAIR AND LAKE ERIE...ESPECIALLY DURING FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 17, 11:33 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1233 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       LAPEER                  43.05N 83.32W
06/17/2009  E1.50 INCH       LAPEER             MI   TRAINED SPOTTER

1132 AM     HEAVY RAIN       GENESEE                 43.11N 83.62W
06/17/2009  E2.50 INCH       GENESEE            MI   COCORAHS NETWORK

1132 AM     HEAVY RAIN       WHITE LAKE              42.65N 83.50W
06/17/2009  M0.69 INCH       OAKLAND            MI   NWS EMPLOYEE

&&

RK
Special weather statement, Jun 17, 11:55 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1255 PM EDT WED JUN 17 2009

MIZ055-063-070-171745-
MACOMB-SANILAC-ST. CLAIR-
1255 PM EDT WED JUN 17 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
BROWN CITY TO YALE TO 10 MILES SOUTH OF YALE TO RICHMOND...MOVING
EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...AND MINOR
STREET FLOODING ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PECK AROUND 105 PM EDT...
  MARINE CITY AROUND 130 PM EDT...
  ST. CLAIR AND MARYSVILLE AROUND 135 PM EDT...
  CROSWELL AND PORT HURON AROUND 140 PM EDT...
  LEXINGTON AROUND 145 PM EDT...

BEHNKE
Local storm report, Jun 17, 11:56 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1256 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       FAIRGROVE               43.52N 83.54W
06/17/2009  M2.20 INCH       TUSCOLA            MI   TRAINED SPOTTER

1132 AM     HEAVY RAIN       FLINT                   43.02N 83.69W
06/17/2009  M2.53 INCH       GENESEE            MI   ASOS

            WETTEST JUNE 17TH AND SECOND WETTEST JUNE DAY RECORD THUS
            FAR

&&

RK
Local storm report, Jun 17, 11:58 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       LAPEER                  43.05N 83.32W
06/17/2009  M2.00 INCH       LAPEER             MI   TRAINED SPOTTER

&&

RK
Local storm report, Jun 17, 12:01 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       SW SAGINAW              43.42N 83.95W
06/17/2009  M2.06 INCH       SAGINAW            MI   TRAINED SPOTTER

&&

RK
Local storm report, Jun 17, 12:16 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
116 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       MELVIN                  43.18N 82.86W
06/17/2009  M1.62 INCH       SANILAC            MI   TRAINED SPOTTER

            RAIN RATE EXCEEDED 1.5 INCHES PER HOUR. TOTAL RAINFALL
            1.62 INCHES MEASURED.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Genesee

When
June 17, 12:19 PM EST to 4:00 PM EST
Where
Genesee County, 1.84 mi SSE of Gaines Arpt to 4.52 mi SSE of Goodrich
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.846, -83.815

Flood, Lapeer

When
June 17, 1:33 PM EST to 5:00 PM EST
Where
Lapeer County, 2.46 mi N of Holloway Res to 3.54 mi NW of Hadley
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.185, -83.458

Flood, St. Clair

When
June 17, 2:00 PM EST to 5:00 PM EST
Where
St. Clair County, 7.25 mi W of Capac to 2.13 mi SW of Allenton
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.035, -83.062

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182243, 182244, 182245.